Illinois, 2021

Damaging Wind in Illinois, July 15, 2021

July 15, 2021 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms developed over the Mississippi River counties and then became nearly stationary across several counties in southern Illinois through the night. The storms developed ahead of a well-defined shortwave trough edging slowly east across the central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms developed over the Mississippi River counties and then became nearly stationary across several counties in southern Illinois through the night. The storms developed ahead of a well-defined shortwave trough edging slowly east across the central Plains. The air mass ahead of the trough remained moderately unstable during the night. Tropical moisture was in place, with precipitable water values close to two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 4:56 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 15, 4:56 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
556 PM CDT Thu Jul 15 2021

.UPDATE...
Issued at 555 PM CDT Thu Jul 15 2021

Aviation update.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 145 PM CDT Thu Jul 15 2021

Scattered diurnal popcorn convection is actively bubbling up in
mainly our northern half of the area. The potential for better
organization is definitely to the north, where a little mid level
energy resides, but this will have to be watched closely thru the
early evening hours, as it maintains potential for sneaking into
our northern tier counties (marginal risk zone) til sunset.

Afterwards, the boundary itself sags, if not with the energy, and
pops actually increase overnight with this boundary introduction.
That'll reside in/around the area continuing into tmrw, and with
daytime heating, CAPEs increase enough to warrant another marginal
risk zone in the vicinity of the boundary, at least during the
daytime heating hours.

High pops continue thru the remainder of the forecast with the
boundary's presence. Due to high PW's and increasing low level
winds with integrated water vapor transport peaking mid to late
afternoon Friday, potential for heavy rain increases with time.
Excessive rain outlook now mirrors with a marginal to slight risk
across the area thru Days 2-3.

.LONG TERM...(Sunday through Thursday)
Issued at 145 PM CDT Thu Jul 15 2021

During the extended forecast period, the general pattern will be a
closed low and trough in the northeast and a broad southwest-
northeast oriented ridge centered across Utah and Wyoming.

For the period from Sunday through Tuesday, intermittent minor
shortwaves will rotate along the western edge of the mean trough
axis that will move south of the region by Sunday afternoon. With
the mean 1000 to 500 mb Relative humidity greater than 50%, may not
be able to go non-zero for rain chances at least through Monday, as
the surface boundary lags slightly behind the upper forcing.

Northwest flow and drier weather will dominate from Tuesday through
Wednesday night, as northwest flow and the eastern limb of the
western U.S. ridge builds into the area.

The NBM appeared to bullish with six hourly PoPs across the southern
third of the WFO PAH forecast area in the extended period. Adjusted
down to 75% of the mean NBM PoP value and worked in collaboration
with surrounding NWS offices to reflect this downward trend in rain
chances.  Still have some doubt that rain chances will even exceed
15 percent in some areas along the AR/MO/TN/KY border, but will keep
for now for blending purposes.

&&

.AVIATION...
Issued at 555 PM CDT Thu Jul 15 2021

Widely scattered thunderstorms this evening should focus more
north of a KCGI-KOWB line later tonight into Friday morning. Then
by midday into the afternoon scattered to numerous showers and
storms will be across the rest of the area, including west
KY and the remainder of southeast MO. Mainly VFR, but MVFR to
local IFR with convection. Winds SSW 4-8 kts, but variable and
gusty in and near thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 15, 7:47 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
847 PM CDT Thu Jul 15 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
847 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance of thunderstorms overnight. The best chance will
be from southeast Missouri into southern Illinois and southwest
Indiana. Lower chances will exist farther south into west Kentucky.
A few strong storms capable of gusty winds and locally heavy
rainfall cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A marginal risk for severe thunderstorms exists for nearly the
entire area during the day on Friday, with damaging winds the
primary severe weather hazard. More commonplace storm hazards will
be lightning and locally heavy rainfall.

Storm chances continue almost daily through Wednesday, with
lightning and heavy rain the main hazards to expect.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to remain weather alert and monitor the
latest forecasts and updates.

In the hours before

Special weather statement, Jul 15, 3:24 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
424 PM CDT Thu Jul 15 2021

MOZ076-152200-
Perry MO-
424 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY COUNTY UNTIL
500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Perryville, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Perryville, Lithium and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3771 8977 3767 9008 3770 9009 3782 9000
      3787 8993 3787 8990 3788 8988
TIME...MOT...LOC 2123Z 247DEG 17KT 3773 9001

SMITH
Special weather statement, Jul 15, 3:36 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
436 PM CDT Thu Jul 15 2021

KYZ009-152200-
Calloway KY-
436 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALLOWAY COUNTY UNTIL 500
PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Murray, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3655 8822 3664 8842 3674 8833 3669 8811
TIME...MOT...LOC 2135Z 211DEG 16KT 3664 8828

SMITH
Special weather statement, Jul 15, 4:31 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
531 PM CDT Thu Jul 15 2021

INZ081-082-152245-
Gibson IN-Pike IN-
531 PM CDT Thu Jul 15 2021

...SPECIAL WEATHER STATEMENT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3848 8725 3844 8722 3842 8723 3841 8745
      3853 8747 3853 8744 3854 8743 3853 8741
      3854 8740 3854 8738 3852 8738 3851 8737
      3852 8736 3854 8737 3854 8735
TIME...MOT...LOC 2230Z 244DEG 25KT 3851 8735

SMITH

The radar

The Paducah radar (KPAH), 107 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 15, 8:50 PM CST
Where
Franklin County, 1.38 mi N of Benton
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.020, -88.920

One tree and several tree limbs were down at a farm north of Benton. The roof tin was bent back on a barn. A 65 mph wind gust was recorded on the home weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965480.